Wyoming, 2010Hail in Wyoming, August 30, 2010
August 30, 2010 · NWS RIW · 1 event in 1 county or zone
An isolated thunderstorm rumbled across Park County producing penny sized hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated thunderstorm rumbled across Park County producing penny sized hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 30, 2:05 AM MST, 7 hours earlier.
Area forecast discussion, Aug 30, 2:05 AM MST, 7 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
305 AM MDT MON AUG 30 2010
.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT
TROUGH OVER THE WESTERN GREAT BASIN THIS MORNING WITH SOUTHWEST FLOW
OVER WYOMING. VORT MAX ROUNDING THE BASE OF THE TROUGH AND LIFTING
NORTHEAST OVER SOUTHERN NEVADA. SOME WEAK CONVECTION LIFTING
NORTHEAST OVER SWEETWATER...SOUTHEAST FREMONT AND NATRONA COUNTIES
FROM COLORADO. THE VORT MAX SWINGS ACROSS UTAH THROUGH 12Z...THEN
LIFTS NORTHEAST INTO CENTRAL AND WESTERN WYOMING THROUGH 18Z. THIS
WILL KEEP THE SCATTERED SHOWERS AND THUNDERSTORMS OVER THESE AREAS
THROUGH MID DAY...THEN SHOULD BEGIN TO TAPER AS THE DYNAMICS LIFT
NORTH OF THE AREA. ALSO HAVE A NORTHERN ORIENTED VORT OVER CENTRAL
IDAHO...WITH A BAND OF WEAK SHOWERS JUST WEST OF I-15. THIS VORT
MAX WILL BRING RAIN/SNOW SHOWERS AND ISOLATED THUNDERSTORMS TO THE
WEST THIS AFTERNOON AND EARLY EVENING...POSSIBLY FORMING A
BAROCLINIC LEAF THIS MORNING AND AFTERNOON. SNOW LEVELS COULD BE AS
LOW AS 8000 FT MSL AS H7 TEMPS DROP TO -2C OVER THE NORTHWEST.
COULD SEE SOME LOCALIZED AMOUNTS OF AN INCH OR TWO ABOVE 9500 FT
OVER THE TETONS...ABSAROKAS AND YELLOWSTONE. COLD FRONT PROGRESSED
SOUTH OVER THE NORTH THIS EVENING...AND COULD EVEN MAKE IT INTO THE
CENTRAL WIND RIVER BASIN AND NORTHERN NATRONA COUNTY. HOWEVER...IT
WILL BE PUSHED BACK NORTH BY LATE MORNING AS THE RETURNING SOUTH TO
SOUTHWEST WINDS. IT WILL BE QUITE WINDY TODAY...ESPECIALLY OVER
THE CENTRAL WIND CORRIDOR. THE FLOW SHIFTS WEST BEHIND THE FIRST
VORT MAX AND DRIVES THE SURFACE COLD FRONT THROUGH THE AREA THIS
AFTERNOON AND EARLY EVENING. WINDS SHIFT TO THE WEST AND NORTHWEST
BEHIND THE FRONT. SCATTERED SHOWERS AND THUNDERSTORMS WILL REMAIN OVER
THE WEST AND NORTH...ISOLATED ELSEWHERE. THE MAIN TROUGH AXIS MOVES
INTO EASTERN IDAHO AFTER MIDNIGHT WITH SOME CONVECTION PERSISTING
OVER THE WEST AND NORTH. THE TROUGH AXIS MOVES ACROSS WYOMING TUESDAY
AFTERNOON WITH SCATTERED MOUNTAIN RAIN/SNOW SHOWERS AND
THUNDERSTORMS OVER THE NORTH AND WEST...WITH ISOLATED LOW ELEVATION
ACTIVITY. WEST ZONAL FLOW BUILDS IN FOR TUESDAY NIGHT AND WEDNESDAY WITH
ANOTHER SHORTWAVE MOVING THROUGH WEDNESDAY AFTERNOON AND EVENING.
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED. A
COLD FRONT MOVES THROUGH IN THE EVENING SHIFTING THE FLOW TO THE
NORTHWEST. TEMPERATURES THROUGH THE PERIOD WILL REMAIN BELOW NORMAL.
.LONG TERM...THURSDAY THROUGH MONDAY
COLD FRONT COMPLETES ITS TRANSIT SOUTHWARD ACROSS THE CWA ON
THURSDAY. MEDIUM RANGE MODELS IN GOOD AGREEMENT IN BUILDING HIGH
AMPLITUDE RIDGE OVER WRN CONUS/CANADA BY THURSDAY EVENING WITH THE
GEM A LITTLE SLOWER. MOISTURE IS EVIDENT IN NW FLOW ALONG WITH A
POTENTIAL WEAK S/WV SO HAVE LEFT SLIGHT CHANCE POPS IN THE HIGHER
ELEVATIONS OF THE NORTH FOR THURSDAY. MODELS ARE TRENDING STRONGER
WITH THE RIDGE SO HAVE INCREASED TEMPS FOR FRIDAY AND THE WEEKEND.
DAYTIME TEMPS WILL BE BACK NEAR NORMAL BY FRIDAY. MUCH DRIER
AIRMASS SETTLES IN UNDER THE RIDGE FOR FRIDAY AND SATURDAY. WHILE
RH VALUES MAY APPROACH CRITICAL FIRE DANGER LEVELS...WIND SHOULD
REMAIN LIGHT DURING THIS PERIOD. AS RIDGE AXIS PASSE ON
SATURDAY...SOUTHWEST FLOW WILL RESUME. THIS WILL BRING A MOISTURE
PLUME UP FROM ARIZONA BY EARLY SUNDAY. JET FORCING AHEAD OF A
PACIFIC TROUGH COUPLED WITH THE ADDED MOISTURE WILL MAKE
CONDITIONS FAVORABLE FOR SHOWERS AND THUNDERSTORMS SUNDAY
AFTERNOON THROUGH MONDAY...PARTICULARLY FOR THE NORTHERN AND
WESTERN MOUNTAINS AND FOR SWEETWATER COUNTY.
&&
.AVIATION...
ANOTHER DAY OF UNSETTLED WEATHER AS THE TROUGH MOVES THROUGH THE
AREA. SHOWERS AND THUNDERSTORMS WILL BE SCATTERED ACROSS THE AREA
WITH VFR TO MVFR CONDITIONS OCCURRING AS A RESULT OF THE STORMS.
SNOW SHOWERS WILL OCCUR IN THE HIGHER ELEVATIONS OF WESTERN WY TODAY
ABOVE 9000 FEET MSL. WINDY WEATHER WILL OCCUR IN THE CENTRAL AND
SOUTH PORTION OF THE AREA ONCE THE TROUGH PASSES BY. WIND SPEEDS OF
20 TO 30 KNOTS WILL BE COMMON WITH GUSTS TO 40 KNOTS. AFTER 00Z THE
WIND WILL BE BEGIN TO SUBSIDE. LINGERING RAIN AND SNOW SHOWERS WILL
OCCUR IN NORTHWEST WY THROUGH 06Z TUE.
&&
.FIRE WEATHER...
COMPLEX WEATHER PATTERN SHAPING UP AS A TROUGH APPROACHES THE
DISTRICT TODAY AND TONIGHT...MOVING THROUGH TUESDAY. A FEW
DISTURBANCES WILL MOVE ACROSS TODAY AHEAD OF THE TROUGH. SCATTERED
SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS SWEETWATER...EASTERN
FREMONT...NATRONA AND JOHNSON COUNTIES THIS MORNING AND EARLY
AFTERNOON AS THE FIRST DISTURBANCE MOVES THROUGH. SOUTHWEST WINDS
WILL INCREASE AGAIN TODAY BECOMING QUITE WINDY ESPECIALLY OVER THE
CENTRAL WIND CORRIDOR. ANOTHER DISTURBANCE OVER IDAHO WILL MOVE EAST
ACROSS NORTHWEST WYOMING THIS AFTERNOON AND EVENING...BRINGING
NUMEROUS RAIN/SNOW SHOWERS AND ISOLATED THUNDERSTORMS TO THE
NORTHWEST. SNOW LEVELS WILL DROP TO AROUND 8000 FEET WITH SOME
ACCUMULATIONS POSSIBLE ABOVE 9500 FEET. A COLD FRONT WILL MOVE
THROUGH LATE THIS AFTERNOON AND EVENING SHIFTING THE WIND TO THE
WEST TO NORTHWEST. WEST FLOW BUILDS IN FOR THE NEXT FEW DAYS WITH
SCATTERED RAIN/SNOW SHOWERS AND ISOLATED THUNDERSTORMS OVER THE
WEST AND NORTH. IT WILL REMAIN BREEZY MOST AREAS WITH WEST WINDS.
TEMPERATURES WILL REMAIN COOLER THAN NORMAL.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...TWB
LONG TERM...DSB
AVIATION...AR
FIRE WEATHER...TWB
Hazardous weather outlook, Aug 30, 3:50 AM MST, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
450 AM MDT MON AUG 30 2010
WYZ001>020-022>030-311104-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
450 AM MDT MON AUG 30 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
COLDER AIR MOVES IN TODAY WITH AN INCH OR TWO OF SNOWFALL POSSIBLE
OVER THE NORTHWEST MOUNTAINS ABOVE 9500 FEET. ISOLATED TO SCATTERED
THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA. GUSTY WINDS TO 50 MPH...
LIGHTNING...SMALL HAIL AND HEAVY RAIN IS POSSIBLE WITH THE
THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE TUESDAY
AFTERNOON ACROSS THE WEST AND NORTH. A COLD FRONT PASSAGE ON
WEDNESDAY WILL BRING THE POSSIBILITY OF SNOWFALL WITH LIGHT
ACCUMULATIONS ACROSS YELLOWSTONE NATIONAL PARK AND THE NORTHERN
MOUNTAINS WEDNESDAY AND WEDNESDAY NIGHT. ISOLATED THUNDERSTORMS ARE
ALSO POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT HAIL...WIND GUSTS OVER 40
MPH...ANY HAIL AND FLOODING. THANK YOU.
TEAM RIVERTON
In the hours before
Special weather statement, Aug 30, 5:36 AM MST, 3 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
636 AM MDT MON AUG 30 2010
WYZ002-003-301400-
ABSAROKA MOUNTAINS-CODY FOOTHILLS-
636 AM MDT MON AUG 30 2010
SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THE ABSAROKA MOUNTAINS
AND EASTERN BIG HORN BASIN THROUGH 800 AM. BRIEF HEAVY
DOWNPOURS...FREQUENT CLOUD TO GROUND LIGHTNING...AND OUTFLOW WIND TO
40 MPH ARE LIKELY WITH STRONGER STORMS. AREAS AFFECTED
INCLUDE...SYLVAN PASS...AND CODY.
DSB
Hail, Park
- When
- August 30, 9:05 AM MST to 9:11 AM MST
- Where
- Park County, 2.6 mi SSE of (Cod)yellowstone Apt
- Measured
- 0.75 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 44.488, -108.992
Hail ranging from pea to penny size fell for six minutes about four miles southeast of Cody.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Nebraska, August 30, 2010$865,000 · 1 in hail · 13 events
- Tornado and Hail in Wyoming, August 30, 2010$175,000 · EF1 · 7 events
- Lightning Strike in Arkansas, August 30, 2010$100,000 · 1 event
- Flash Flood and Hail in South Dakota, August 30 to 31, 2010$31,000 · 1 in hail · 17 events
- Damaging Wind in Nebraska, August 30, 2010$41,000 · 70 kt wind · 1 event
- Tropical Storm and Strong Wind in U.S. Virgin Islands, August 30, 2010$30,000 · 6 events
- Damaging Winds in South Dakota, August 30, 20101 injured · 61 kt wind · 13 events
- Flash Flooding and Debris Flow in Puerto Rico, August 30 to 31, 201016 events
- Flash Flood in Louisiana, August 30, 2010$20,000 · 1 event
- Damaging Winds in Nebraska, August 30, 201061 kt wind · 3 events
- Hail in North Dakota, August 30, 20101.75 in hail · 2 events
- Hail in North Dakota, August 30, 20101 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 257833.